Kansas, 2007

Hail and Damaging Winds in Kansas, August 8, 2007

August 8, 2007 · NWS DDC · 29 events in 4 counties and zones

Thunderstorms in the evening across south central counties produced hail and high wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms in the evening across south central counties produced hail and high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 12:08 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 8, 12:08 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
108 PM CDT WED AUG 8 2007

.DISCUSSION...

DAYS 1-2...

ONCE AGAIN A DAY WITH A SFC BOUNDARY EXTENDING ACROSS OUR CWA.
TODAY A S/W TROF VISIBLE FROM W/V LOOP AND PICKED UP FAIRLY WELL
BY ALL MODELS OVER ERN COLORADO EARLIER TODAY WILL CONTINUE TO
MOVE E ACROSS SW KS THIS EVENING AND BASED ON THE SFC BOUNDARY AND
INSTAB AXIS BASED ON THE GOES SOUNDER AND LAPS SHOULD ONCE AGAIN
SEE A FEW TSRA DEVELOP LATE TODAY AND EARLY THIS EVENING. LOCATION
OF CONVECTION WILL DEPEND ON FRONTAL LOCATION AND BEST MCON AND
INSTAB SO WILL MAKE LAST MINUTE ADJUSTMENTS TO THE GRIDS AS NEEDED
LATER THIS AFTERNOON BASED ON RADAR AND SAT TRENDS.

CONVECTION THEN MOVES OUT OF THE AREA DURING THE OVERNIGHT HOURS
WITH ANTHER HOT AND IN STORE FOR THURSDAY. BY LATE THURSDAY BOTH
NAM AND GFS BRING A S/W TROF ACROSS OUR CWA WITH A RIDGE AXIS OF
MOISTURE EXTENDING ACROSS P28 TO NEAR KDDC. THIS AREA APPEARS TO
BE OUR BETTER CHANCE FOR PCPN THURSDAY NIGHT SO WILL RETAIN SMALL
POPS HERE LATE THURSDAY AFTERNOON AND EARLY THURSDAY NIGHT.

AS FOR TEMPERATURES WILL GO WITH A BLEND BETWEEN MET AND MAV. MAV
LATELY HAS BEEN TOO WARM WHILE BE MET HAS BEEN A LITTLE ON THE
COOL SIDE. THE WARM 85H MAV TEMPS ALSO SUPPORT THIS BLEND SO WILL
KEEP TEMPS BASICALLY WILL KEEP TEMPS AROUND 100 BOTH THURSDAY AND
FRIDAY.

DAYS 3-7...

THE SUMMER FIXTURE...THAT IS THE LARGE UPPER ANTICYCLONE...IS
EXPECTED TO EXPAND AND BECOME CENTERED OVER THE WEST CENTRAL PLAINS
FOR MUCH OF THE EXTENDED FORECAST PERIOD.  VERY HIGH MID LEVEL
HEIGHTS WILL DEVELOP WITH NEAR 600 DAM 500MB HEIGHTS NEAR CENTER OF
ANTICYCLONE BY EARLY NEXT WEEK VERY NEAR SOUTHWEST KANSAS.
SIGNIFICANT SUBSIDENCE IS EXPECTED TO DOMINATE THROUGHOUT THE PERIOD
THUS THE ENTIRE EXTENDED FORECAST THIS CYCLE WILL BE POP-FREE.  H85
TEMPERATURE FORECAST OF +30 TO +32C SUPPORT LOW 100S EACH DAY OF THE
EXTENDED THROUGH NEXT WEDNESDAY.  A PROLONGED STRETCH OF AT OR ABOVE
100 DEGREES IS EXPECTED OVER ALL OF THE DDC CWA.  DAILY OSCILLATIONS
IN THE PLACEMENT/STRENGTH OF THE ANTICYCLONE WILL ALLOW FOR SUBTLE
DAILY FLUCTUATIONS IN THE HIGHS...BUT AS A RULE...AM EXPECTING
102-103 FOR MEAN AVERAGE HIGHS THROUGHOUT.  A FEW 105 AND 106
READINGS WILL ALSO BE POSSIBLE.

&&

.AVIATION...

AN UPPER LEVEL SHEAR AXIS WAS MOVING SLOWLY ACROSS THE DDC CWA
THIS AFTERNOON WITH A SURFACE TROUGH/WEAK FRONT EXTENDING FROM
NEAR ASHLAND NORTHEAST TO THE GREAT BEND AREA. THIS WEAK SURFACE
CONVERGENCE ZONE WILL SUPPORT ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS AFTER 21Z ALONG AND EAST OF THE AFOREMENTIONED LINE.
AT THIS TIME...WILL LEAVE THUNDER AND CB MENTION OUT OF TAF
FORECAST FOR GCK AND HYS AS THESE LOCATIONS BUT CARRY A CB FOR A
FEW HOURS IN THE DDC TAF CENTERED AROUND 00Z. VFR CONDITIONS
EXPECTED TO PREVAIL NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 100  73 101 /  10   0   0   0
GCK  69 101  71 102 /   0   0   0   0
EHA  69 101  70 100 /   0  10  20   0
LBL  69 103  69 102 /  10  10  20   0
HYS  68  99  72 101 /  20   0   0   0
P28  75 101  75 101 /  20  10  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/25/25
Hazardous weather outlook, Aug 8, 3:30 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
430 AM CDT WED AUG 8 2007

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
430 AM CDT WED AUG 8 2007 /330 AM MDT WED AUG 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A WEAK COLD FRONT.  THE BEST
OPPORTUNITY FOR THESE STORMS WILL BE WITHIN APPROXIMATELY
50 MILES OF A LACROSSE TO LIBERAL AXIS. DAMAGING WINDS AND
HAIL MAY OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS WILL AGAIN BE
POSSIBLE ACROSS SOUTHWEST KANSAS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING ACROSS THE REGION ALREADY DISCUSSED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Local storm report, Aug 8, 1:25 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     7 NNE WAKEENEY          39.12N 99.83W
08/08/2007  E60 MPH          TREGO              KS   PUBLIC

            TWO INCH DIAMETER TREE LIMB BLOWN DOWN ALONG WITH PEA
            SIZE HAIL AND 0.40 INCHES OF RAIN.

&&

LACY
Local storm report, Aug 8, 4:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             6 N WAKEENEY            39.11N 99.88W
08/08/2007  E1.00 INCH       TREGO              KS   PUBLIC

            ALSO ESTIMATED 60 MPH WIND

&&

06

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

20 hail, 7 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Stafford

When
August 8, 5:30 PM CST
Where
Stafford County, 3.34 mi WNW of Stafford Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.968, -98.707

Eight inch diameter tree limbs were blown down.

Hail, Stafford

When
August 8, 5:34 PM CST
Where
Stafford County, 2.08 mi S of Bedford Station
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -98.630

High winds also occurred with the hail.

Hail, Stafford

When
August 8, 5:39 PM CST
Where
Stafford County, 2.08 mi N of Stafford
Measured
0.88 in hail
Reported by
Public
Coordinates
38.000, -98.600

Thunderstorm Wind, Stafford

When
August 8, 5:40 PM CST
Where
Stafford County, 1.38 mi N of Stafford
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.990, -98.600

Six power poles were snapped off near the ground.

Thunderstorm Wind, Stafford

When
August 8, 5:40 PM CST
Where
Stafford County, 2.14 mi SE of Bedford Station
Measured
70 kt (81 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.008, -98.602

Eight power poles were blown down.

Hail, Pratt

When
August 8, 6:10 PM CST
Where
Pratt County, 3.28 mi E of Hopewell
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -98.940

Thunderstorm Wind, Stafford

When
August 8, 6:15 PM CST
Where
Stafford County, 6.8 mi SSE of Macksville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.880, -98.920

Three inch diameter tree limbs were blown down.

Hail, Stafford

When
August 8, 6:35 PM CST
Where
Stafford County, 3.55 mi ESE of Macksville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.950, -98.910

Hail, Stafford

When
August 8, 6:38 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.000, -98.760

Hail, Comanche

When
August 8, 6:40 PM CST
Where
Comanche County, 2.16 mi SW of Protection
Measured
1.25 in hail
Reported by
Public
Coordinates
37.180, -99.510

Hail, Stafford

When
August 8, 6:42 PM CST
Where
Stafford County, 3.42 mi NE of St John
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.050, -98.700

Heavy Rain, Stafford

When
August 8, 6:48 PM CST
Where
Stafford County, 2.97 mi NNE of Stafford
Reported by
Public
Coordinates
38.010, -98.580

Rainfall of 2.30 inches was reported.

Thunderstorm Wind, Stafford

When
August 8, 6:48 PM CST
Where
Stafford County, 2.14 mi SE of Bedford Station
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
38.010, -98.600

Nine power poles were blown down.

Hail, Comanche

When
August 8, 6:57 PM CST
Where
Comanche County, 2.15 mi SSW of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -99.490

Hail, Comanche

When
August 8, 7:01 PM CST
Where
Comanche County, 2.08 mi S of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -99.480

Hail, Stafford

When
August 8, 7:01 PM CST
Where
Stafford County, 2.58 mi ENE of Dillwyn
Measured
0.88 in hail
Reported by
Public
Coordinates
37.990, -98.790

Hail, Comanche

When
August 8, 7:05 PM CST
Where
Comanche County, 2.77 mi S of Protection
Measured
1.75 in hail
Reported by
Public
Coordinates
37.160, -99.480

Hail, Stafford

When
August 8, 7:27 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.000, -98.760

Thunderstorm Wind, Stafford

When
August 8, 7:29 PM CST
Where
Stafford County, 0.69 mi S of Stafford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.960, -98.600

Hail, Comanche

When
August 8, 7:40 PM CST
Where
Comanche County, 2.77 mi S of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.160, -99.480

Hail, Comanche

When
August 8, 7:45 PM CST
Where
Comanche County, 2.77 mi S of Protection
Measured
1.75 in hail
Reported by
Public
Coordinates
37.160, -99.480

Hail, Comanche

When
August 8, 7:55 PM CST
Where
Comanche County, 2.08 mi S of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -99.480

Hail, Comanche

When
August 8, 7:57 PM CST
Where
Comanche County, 2.08 mi S of Protection
Measured
1.25 in hail
Reported by
Public
Coordinates
37.170, -99.480

Heavy Rain, Comanche

When
August 8, 7:57 PM CST
Where
Comanche County, 2.08 mi S of Protection
Reported by
Public
Coordinates
37.170, -99.480

Rainfall of 3.50 inches was reported.

Thunderstorm Wind, Stafford

When
August 8, 8:00 PM CST
Where
Stafford County, 0.69 mi S of Stafford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.960, -98.600

Hail, Comanche

When
August 8, 8:10 PM CST
Where
Comanche County, Protection
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.200, -99.480

Hail, Comanche

When
August 8, 8:30 PM CST
Where
Comanche County, 3.9 mi SW of Protection
Measured
1.25 in hail
Reported by
Public
Coordinates
37.160, -99.530

Hail, Clark

When
August 8, 8:35 PM CST
Where
Clark County, 3.91 mi SE of Sitka
Measured
0.88 in hail
Reported by
Public
Coordinates
37.140, -99.620

Hail, Clark

When
August 8, 8:54 PM CST
Where
Clark County, 6.9 mi SE of Sitka
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -99.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58969, 58939, 58941, 58971, 58972, 58942, 58973, 58944, 58947, 58948, 58950, 58967, 58974, 58952, 58954, 58955, 58956, 58957, 58975, 58958, 58959, 58960, 58961, 58968, 58976, 58963, 58964, 58965, 58966.